Massachusetts, 2021

Damaging Winds in Massachusetts, May 26, 2021

May 26, 2021 · NWS BOX · 7 events in 3 counties and zones

A prefrontal trough was accompanied by a line of severe thunderstorms, during the early evening hours in western MA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A prefrontal trough was accompanied by a line of severe thunderstorms, during the early evening hours in western MA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 26, 3:53 PM EST, 57 minutes earlier.

Area forecast discussion, May 26, 3:53 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
453 PM EDT Wed May 26 2021

.SYNOPSIS...
Scattered showers and thunderstorms are expected this evening
ahead of a cold front which will cross the region overnight. A
few of the storms in western Massachusetts and northern
Connecticut may produce damaging winds. Less humid weather
follows on Thursday. A cooler and more unsettled weather pattern
then looks to take hold for Friday into the Memorial Day
Weekend, with periods of rain and cooler than average
temperatures. Temperatures warm up again next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
400 PM Update:

Severe Thunderstorm Watch 208 now in effect until 11 PM Wed for
the remaining northern CT counties (Hartford, Tolland and
Windham), as well as Franklin, Hampden, Hampshire counties in
western MA, Worcester County in central MA, and Middlesex and
Essex Counties in MA. Have updated the forecast grids to include
enhanced wording for damaging winds and large hail where the
Watch is in effect.

Though the Watch is in effect for the stated counties, we still
think the best shot at seeing strong to severe thunderstorms is
mainly from Worcester County in MA/Windham County in CT
westward. This is where the greatest instability presently lies
(1500-2000 J/kg). In addition, current radar shows strongest
storms now mainly along and south of the I-90 in NY/NY State
Thruway. Do have to keep some tabs on activity just to the north
towards the NW Albany suburbs but it's this latter area that
will need to watch from southern NY into the Poconos, given
southwesterly storm motions. That said, we're still another hour
and half to 2 hrs from seeing this activity make in into our
western MA/CT zones. Damaging winds remain the primary risk in
any severe storm, but a limited potential for an isolated
tornado remains given curved low-level hodographs and higher 0-1
km SRH in the CT Valley in MA/CT. It would take a heck of an
updraft to get severe criteria-hail given the warm profiles.

Update from 210 PM follows:

Visible and Day Cloud Phase RGB indicates generally shallow
(non-glaciating) cumulus/TCu across the CT Valley into northern
Worcester County, with few if any Cu noted across central and
eastern MA into RI. Despite approximately 1000-1500 J/kg of
surface-based CAPE, pretty clear we're still under influence of
ridging aloft and a relative absence of stronger lower-level
convergence. More active strong/severe storms, generally linear
along a pre-frontal trough, are developing/evolving across
central NY thru central PA where mid-level height falls are
negative. Wouldn't discount a shower or storm prior to 3-5 PM,
but so we should remain mainly high and dry when we'll start to
see better 500-mb height falls aloft and storms now over NY/PA
move eastward into our western counties. Better wind
fields/higher effective bulk shear lies mainly to our north,
with 30-35 kt in Southern New England being on the fringe of
organized convection.

Still looks as though the area of focus for scattered
strong/severe lies mainly northwest of I-84 in CT northeast into
the I-495/I-93 in MA corridor between 4-9 PM. Locally damaging
wind gusts would be the primary severe-convective risk given a
preferred linear storm mode and strong downdraft CAPEs (progged
around 800-1000 J/kg per SPC Mesoanalysis). Warm profiles aloft
should limit hail potential. Also, there still is some low-
level curvature in RAP-based hodographs across the CT Valley
into central MA between 5-7 PM to the tune of 200 units of 0-1
km SRH; an isolated tornado can't be discounted especially where
cells can stay discrete instead of morphing into lines, but the
preferred linear storm mode and higher LCL heights should limit
this potential.

It is still an open question how far east any convective
potential may lie. Did note the RAP soundings were showing
rising dewpoints after 8 PM across most of eastern/southeast New
England and keeps CAPEs in the 1000 J/kg neighborhood. Do expect
weakening convection into eastern MA/RI late tonight but not
currently envisioning much of any severe potential here. -AL/JWD

Previous discussion follows:

130 PM Update:

Starting to see cumulus field developing across western MA near
higher terrain but satellite imagery indicates tops are fairly
low. Main activity is back across central NY ahead of pre-
frontal trough where line of potentially severe storms was
becoming more organized. This is area of greater instability and
effective shear and is getting added lift from approaching short
wave.

Timing brings this activity into western MA/CT no sooner than 5
PM given its more ENE movement. High-res guidance continues to
support greatest severe threat west of Worcester County in MA
and across northern CT, especially near Berkshires. Near storm
environment should feature moderate instability and decent
0-6km shear, favorable for bows or line segments capable of
producing wind damage. As usual mid level lapse rates aren't
all that impressive but often instability can help overcome
that. We do have some concern that best lift from short wave (as
well as mid level jet) will end up passing to our NW which could
limit overall severe threat.

Still can't rule out an isolated tornado, primarily in western
MA where parameters become most favorable around 00Z/8 PM for a
short time (0-500m SRH near 100, lowering LCLs to around 800m,
and sufficient 0-3km CAPE). Need to also watch locations near CT
River Valley where low-level backing of winds would locally lead
to enhanced SRH.

Activity is expected to weaken as it reaches RI and eastern MA,
due to loss of daytime heating and stabilizing SW flow. Models
do indicate leftover instability, enough so to support mention
of showers/embedded thunder, but we think any storms will be
elevated and not capable of producing gusty winds.

Meanwhile, low clouds/fog near Cape Cod and Islands will begin
to head inland this evening, probably getting as far inland as
NE CT, much of RI, and SE MA. Guidance shows potential for areas
of dense fog near Cape/Islands - but not widespread enough to
justify a Dense Fog Advisory at this time.

Any showers end overnight but clouds should linger most of the
night. Lows drop back into the 60s with dewpoints falling into
the 50s behind cold front.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
130 PM Update:

High pressure builds east from Great Lakes Thursday. Expect
clearing early in morning from west to east resulting in plenty
of sunshine. Highs reach 70s and lower 80s but lower humidity
with dewpoints in 40s and 50s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
1224 PM Update:

Due to the potential for severe weather later this afternoon,
the long-term forecast was completed early using the latest NBM,
the 12z/26th NAM and GFS and the older 00z/26th ECMWF/GEM.

Weather pattern turns more unsettled Friday into the Memorial
Day weekend, potentially into the Monday holiday as well.
Shortwave trough energy on Fri over the Great Lakes induces a
low pressure that strengthens to a sub-1000 mb sfc cyclone Fri
in the north- central Appalachians, which passes into the
coastal waters Fri nite into Sat. Expect a band of steady rains
Fri nite into early Sat with best chance south of the MA Route 2
corridor, along with an enhanced onshore ENE flow and cooler
than average temps. For the marine, could be potential for ENE
gale force gusts on the southern and southeastern waters, and
depending on how strong the onshore flow is. Potential for some
minor splashover can't be ruled out either for the east-facing
shores but fortunately astro tides are trending lower.

Remains generally dry but still fairly cloudy and unsettled
into Sat with stalled low and frontal boundary to our south,
but the next shortwave then looks to lift these features north
and northeast towards us again on Sunday and possibly Monday.
Differences in placement, strength and track of the surface
cyclone make for lowered confidence on impacts; but at least
looks more unsettled with potential periods of showers.

Early next week continues to offer a warm-up from the cooler
than average temperatures

Overall stuck fairly close to the NBM. Did opt to raise
winds/wind gusts up for Fri into Sat nites. Though max/mins were
kept close to NBM, may need to lower these in subsequent
forecasts, especially on the highs, into Fri nite into Sunday
with a cooler and unsettled pattern. 00z MEX guidance highs on
Sat could be some 15 degrees cooler than normal!

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

21Z TAF Update: Moderate Confidence. Uncertainty due to timing/
coverage of TS and inland extent of low clouds/fog near South
Coast, Cape Cod, and Islands.

IFR/LIFR expected to expand back toward South Coast and Cape Cod
this evening, possibly into more of RI and SE MA but thinking is
these lower conditions reach as far N as PVD and PYM and persist
through most of the night. Improvement to VFR expected around
sunrise.

Meanwhile scattered TSRA reach western MA/CT 21Z-01Z and may
produce G45KT and MVFR. Activity will weaken to scattered SHRA
with embedded TS once it reaches ORH/IJD and points east. MVFR
ceilings develop overnight but improve to VFR around daybreak.

VFR Thursday and Thursday night.

KBOS TAF...Moderate confidence. Main window for TS/TSRA is
00-03Z; continued to carry VCTS due to uncertainty.

KBDL TAF...Moderate confidence in TAF. Iso/Sct TSRA may begin as
soon as 22z but more likely in the 00z-02z period.

Outlook /Thursday Night through Monday/...

Friday: Mainly VFR, with areas MVFR possible. Chance RA.

Friday Night: Mainly MVFR, with areas IFR possible. Windy with
gusts up to 35 kt. RA.

Saturday: Mainly MVFR, with areas VFR possible. Windy with
gusts up to 35 kt. Slight chance RA.

Saturday Night: Mainly MVFR, with areas VFR possible. Windy
with areas of gusts up to 30 kt. Slight chance RA.

Sunday: Mainly MVFR, with areas VFR possible. Breezy. Chance
RA.

&&

.MARINE...
130 PM Update:

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

Maintaining SCA for gusty SW winds and rough seas into tonight,
except into Thursday for outer waters as seas will take longer
to subside. Expecting thunderstorms to reach western New England
this evening but weaken into showers before reaching RI/MA
waters. Winds diminish later tonight and shift to NW around
sunrise. High pressure brings lighter W/NW winds and calmer seas
Thursday and Thursday night.

Outlook /Thursday Night through Monday/...

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain.

Friday Night: Low risk for gale force winds with gusts up to
40 kt. Areas of seas approaching 5 ft. Rain.

Saturday: Low risk for gale force winds with gusts up to 35 kt.
Seas up to 5 ft. Chance of rain.

Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 9 ft. Chance of rain.

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 9 ft. Chance of rain.

&&

.TIDES/COASTAL FLOODING...
Current guidance suggests water levels will remain below minor flood
criteria. Higher astronomical tides will continue through the week,
and there is some concern for high tides Thursday night and
especially Friday night along the east coast that may touch minor
flood stage, especially given the winds are expected to be
northeasterly. Guidance from the Stevens Institute ensembles show
this possibility.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ230>235-251.
     Small Craft Advisory until 8 PM EDT this evening for ANZ236.
     Small Craft Advisory until 4 AM EDT Thursday for ANZ250.
     Small Craft Advisory until 11 AM EDT Thursday for ANZ254>256.

&&

SYNOPSIS...Loconto/JWD
NEAR TERM...Loconto/JWD
SHORT TERM...JWD
LONG TERM...Loconto
AVIATION...Loconto/JWD
MARINE...Loconto/JWD
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 26, 3:34 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EDT Wed May 26 2021

CTZ002>004-MAZ002>012-014-026-272045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Southeast Middlesex MA-Northern Middlesex MA-
434 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 208 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ013-015>024-RIZ001>008-272045-
Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
434 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-272045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, May 26, 4:03 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
503 PM EDT Wed May 26 2021

MAZ002-008-262130-
Western Franklin MA-Western Hampshire MA-
503 PM EDT Wed May 26 2021

...LINE OF STRONG THUNDERSTORMS...

At 503 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilmington to Monroe to near Cheshire.
Movement was east at 45 mph.

Wind gusts up to 50 mph will accompany these storms.

Locations impacted include...
Monroe, Buckland, Conway, Shelburne, Ashfield, Colrain, Charlemont,
Leyden, Heath, Plainfield, Rowe and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4273 7260 4265 7259 4265 7263 4259 7265
      4257 7264 4255 7267 4253 7265 4251 7265
      4250 7267 4250 7298 4256 7298 4266 7295
      4267 7300 4270 7295 4270 7302 4274 7302
TIME...MOT...LOC 2102Z 269DEG 39KT 4291 7286 4270 7300 4255 7320

BL
Special weather statement, May 26, 4:30 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
530 PM EDT Wed May 26 2021

MAZ002>004-008-010-262215-
Western Franklin MA-Western Hampshire MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
530 PM EDT Wed May 26 2021

...LINE OF STRONG THUNDERSTORMS...

At 530 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vernon to near Colrain to Buckland to near
Worthington. Movement was east at 35 mph.

Wind gusts up to 55 mph will accompany these storms.

Locations impacted include...
Amherst, Northampton, Greenfield, Orange, Deerfield, Belchertown,
Athol, Winchendon, Montague, Hadley, Sunderland, Hatfield,
Northfield, Williamsburg, Bernardston, Buckland, Conway, Shelburne,
Leverett and Erving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4252 7297 4261 7296 4269 7291 4274 7285
      4271 7206 4263 7212 4235 7241 4239 7301
TIME...MOT...LOC 2130Z 262DEG 31KT 4276 7256 4267 7269 4258 7280 4242
7299

BL

The radar

The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 26, 4:50 PM EST
Where
Franklin County, 1.12 mi WSW of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
42.593, -72.620

In Greenfield, a tree was down on Colrain Road south of the rotary at Greenfield Community College.

Thunderstorm Wind, Franklin

When
May 26, 4:52 PM EST
Where
Franklin County, 1.17 mi NNW of Brookside Knoll
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.665, -72.591

In Leyden, a large tree was down on Eden Trail.

Thunderstorm Wind, Franklin

When
May 26, 5:00 PM EST
Where
Franklin County, 0.44 mi SSW of Bernardston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.664, -72.552

In Bernardston, MA a tree was down on Cross Rd.

Thunderstorm Wind, Hampshire

When
May 26, 5:00 PM EST to 5:02 PM EST
Where
Hampshire County, 0.12 mi SSW of Norwich
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.279, -72.831

In Huntington, MA a tree and wires were down on both Emerson Gorham Rd. and County Rd.

Thunderstorm Wind, Franklin

When
May 26, 5:20 PM EST
Where
Franklin County, 0.26 mi SSW of Whately Station
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
42.447, -72.633

In Whately, a tree was down on Swamp Road.

Thunderstorm Wind, Hampshire

When
May 26, 5:37 PM EST
Where
Hampshire County, 1.76 mi E of West Pelham to 0.4 mi SE of West Pelham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.379, -72.436

In Pelham, MA a tree was down on both Jones Rd. and Amherst Rd.

Thunderstorm Wind, Middlesex

When
May 26, 6:00 PM EST
Where
Middlesex County, 0.12 mi SE of Frederick Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Law Enforcement
Coordinates
42.649, -71.469

In Tyngsboro, police reported a tree down on power lines on Chestnut Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952280, 951411, 951414, 951415, 952281, 951417, 952282.